Hail, Young
- When
- October 10, 3:46 PM CST
- Where
- Young County, 1.8 mi NW of Graham
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 33.120, -98.620
Quarter sized hail was reported near Graham.
A cold front swept across North Texas during the late afternoon and evening hours of October 10. particularly during the late afternoon over northwestern counties as the front pushed into a warm and unstable air mass.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FWD wrote it up.
A cold front swept across North Texas during the late afternoon and evening hours of October 10. Several storms produced large hail and damaging winds...particularly during the late afternoon over northwestern counties as the front pushed into a warm and unstable air mass.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Oct 10, 2:36 PM CST, 1 hour 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE FORT WORTH TX 336 PM CDT FRI OCT 10 2014 .DISCUSSION... SURFACE ANALYSIS THIS AFTERNOON SHOWS A WELL DEFINED COLD FRONT JUST NORTH OF THE RED RIVER AS OF 3 PM WITH A PRE-FRONTAL TROUGH ENTERING THE NORTHWEST ZONES. THE PRE-FRONTAL TROUGH WILL BE A FOCUS FOR SHOWERS AND THUNDERSTORMS LATE THIS AFTERNOON AND EARLY THIS EVENING BEFORE THE COLD FRONT OVERTAKES IT AND BECOMES THE PRIMARY FOCUS FOR CONVECTION. EXTENSIVE CLOUD COVER NEAR THE TWO BOUNDARIES HAS LIMITED CONVECTION THIS AFTERNOON. HOWEVER...THE CLOUD COVER HAS BEEN MORE SCATTERED ACROSS NORTH TEXAS FOR MUCH OF THE DAY AND THE ATMOSPHERE HAS HAD MORE OF A CHANCE TO DESTABILIZE. THEREFORE...STORMS THAT DEVELOP ACROSS THE NORTHWEST ZONES OVER THE NEXT FEW HOURS AND WILL HAVE A POTENTIAL TO BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS. THE SEVERE POTENTIAL WILL SHIFT SOUTHEAST WITH THE COLD FRONT DURING THE EVENING AND SHOULD REACH THE CENTRAL ZONES...INCLUDING THE METROPLEX AROUND SUNSET. THE SEVERE POTENTIAL SHOULD DECREASE BY MID TO LATE EVENING BUT STORMS WILL CONTINUE ALONG AND BEHIND THE FRONT THROUGH THE OVERNIGHT HOURS. THERE IS SOME POTENTIAL FOR TRAINING OF STORMS WITH A FAVORABLE ALIGNMENT OF THE STEERING FLOW AND THE COLD FRONT. THEREFORE...LOCALLY HEAVY RAINFALL IS POSSIBLE. THUNDERSTORMS WILL LINGER BEHIND THE COLD FRONT BUT WILL EVENTUALLY TRANSLATE SOUTHEAST OVERNIGHT AS A DEEPER LAYER OF COOL AIR MOVES IN AND THE UPPER TROUGH BEGINS TO LIFT NORTHEAST. MOST OF THE MEASURABLE RAINFALL WILL BE SOUTHEAST OF THE REGION AFTER SUNRISE SATURDAY...BUT SOME AREAS OF DRIZZLE/LIGHT RAIN ARE LIKELY UNDERNEATH THE DOME OF COOL AIR. WE WILL ALSO MENTION THUNDER ON SATURDAY DUE TO THE DYNAMICS ASSOCIATED WITH THE PASSING SHORT WAVE BUT FEEL MOST AREAS WILL NOT SEE MUCH THUNDER ON SATURDAY. WE WILL LINGER SOME LOW POPS ACROSS THE SOUTHEAST ZONES SATURDAY NIGHT DUE TO SOME MODERATE ISENTROPIC LIFT. SUNDAY WILL BE A TRANSITION DAY AS THE COLD FRONT LIFTS QUICKLY NORTH IN RESPONSE TO ANOTHER APPROACHING LOW PRESSURE SYSTEM. LOW LEVEL MOISTURE WILL RETURN VERY QUICKLY SUNDAY AS SURFACE LOW PRESSURE DEEPENS LEE OF THE CENTRAL AND SOUTHERN ROCKIES. SOME WARM AIR ADVECTION SHOWERS AND STORMS WILL BE POSSIBLE SUNDAY AFTERNOON AS INSTABILITY AND LARGE SCALE FORCING FOR ASCENT INCREASE WITH THE APPROACHING UPPER TROUGH. THUNDERSTORM CHANCES WILL INCREASE FROM NORTHWEST TO SOUTHEAST SUNDAY NIGHT AS THE UPPER TROUGH MOVES ACROSS THE STATE AND ALLOWS A COLD FRONT TO SURGE SOUTHWARD. SUNDAY NIGHT/S STORMS WILL LIKELY BE FAST MOVING DUE TO THE EXPECTED STRENGTH OF THE COLD FRONT. THERE WILL ALSO BE SOME POTENTIAL FOR HAIL AND DAMAGING WINDS SUNDAY NIGHT. SOME SHOWERS AND STORMS WILL LINGER BEHIND THE COLD FRONT MONDAY MORNING...ESPECIALLY ACROSS THE SOUTHEAST ZONES. ALL STORMS SHOULD EXIT THE REGION ON MONDAY AFTERNOON AS DRIER AND MORE STABLE AIR MOVES IN FROM THE NORTH. QUIET WEATHER IS EXPECTED ACROSS NORTH TEXAS MONDAY THROUGH WEDNESDAY WITH BUILDING UPPER LEVEL HIGH PRESSURE. THE UPPER RIDGE AXIS WILL SHIFT TO THE EAST THE SECOND HALF OF THE WEEK WHILE A TROUGH DEVELOPS ACROSS THE WESTERN CONUS. THE DEVELOPMENT OF THIS TROUGH WILL BRING A SLOW RETURN OF MOISTURE BACK TO NORTH TEXAS THURSDAY AND FRIDAY. AFTER ANOTHER HOT DAY TODAY...TEMPERATURES WILL BE NEAR OR BELOW NORMAL THIS WEEKEND THROUGH THE END OF NEXT WEEK WITH HIGHS MAINLY IN THE 70S AND 80S AND LOWS GENERALLY IN THE 50S AND 60S. 79 && .AVIATION... /ISSUED 123 PM CDT FRI OCT 10 2014/ SHOWERS AND THUNDERSTORMS ARE EXPECTED TO IMPACT THE TAF SITES THIS EVENING INTO THE OVERNIGHT HOURS. FOR THE METROPLEX TAFS...SSE WINDS FROM THIS MORNING HAVE VEERED MORE TO THE SSW THIS AFTERNOON AHEAD OF AN APPROACHING COLD FRONT. REGIONAL VWP SUGGESTS SSW WINDS ALOFT AND AS A RESULT OF DAYTIME MIXING...EXPECT WINDS AT THE SURFACE TO BE GENERALLY S-SSW AND VEER MORE TO THE SW-WSW MORE WITH TIME. SPEEDS THIS AFTERNOON SHOULD GENERALLY BE IN THE 10-15 KT RANGE WITH PERHAPS GUSTS UP TO 18-20 KTS. CURRENT ANALYSIS REVEALS THAT THE FRONT WAS JUST ALONG THE RED RIVER ACROSS SOUTHWEST OK/NORTHWEST TX AND EXTENDED BACK TOWARDS THE OKC AND TULSA OK AREAS. CURRENT IMPLICATIONS ARE THAT SHOWERS AND A FEW THUNDERSTORMS MAY DEVELOP EARLY THIS AFTERNOON...BUT SHOULD BE CONFINED TO THE RED RIVER VALLEY. THE WIND SHIFT/COLD FRONT WILL SLIDE SOUTHWARD THROUGH THE AFTERNOON AND WILL LIKELY NEAR THE NORTHERN METROPLEX TAF SITES AROUND 01 UTC. BY THE 02-03 UTC TIME FRAME...ALL OF THE METROPLEX TAF SITES SHOULD BE NORTH OF THE WIND SHIFT/COLD FRONT. HAVE INCLUDED PREVAILING TSRA AT ALL SITES BETWEEN 01 TO 03 UTC ASSOCIATED WITH THE PASSAGE OF THIS BOUNDARY. LIGHTNING...HEAVY RAIN...AND GUSTY WINDS WILL BE POSSIBLE ALONG WITH REDUCED VISBY AND MVFR CIGS. A FEW SHOWERS AND STORMS MAY LINGER THROUGH 08 UTC ON SATURDAY AS AN UPPER TROUGH SWINGS THROUGH THE REGION. MVFR CIGS WILL CONTINUE THROUGH MOST OF SATURDAY AS GRADUAL ASCENT CONTINUES ATOP THE COOLER AIR AT THE SURFACE AS EVIDENT IN FORECAST SOUNDINGS. VFR CIGS ARE EXPECTED TO RETURN DURING THE MID AFTERNOON HOURS ON SATURDAY. FOR THE WACO TAF...WINDS SHOULD ALSO VEER AROUND TO THE SSW THIS AFTERNOON AS DEEPER MIXING OCCURS. A FEW GUSTS TO 20 KTS WILL ALSO BE POSSIBLE. VCTS WILL BE POSSIBLE AS THE FRONT/WIND SHIFT APPROACHES FROM THE NORTH AROUND 02 UTC WITH MORE WIDESPREAD ACTIVITY EXPECTED AROUND 04 UTC. THE MAIN HAZARDS WILL BE GUSTY WINDS...LIGHTNING...AND HEAVY RAIN. SHOWERS AND A FEW STORMS WILL ALSO LINGER ACROSS CENTRAL TEXAS WITH MVFR CIGS THROUGH EARLY SATURDAY MORNING. BAIN/JLD && .PRELIMINARY POINT TEMPS/POPS... DALLAS-FT. WORTH, TX 62 70 55 78 67 / 100 50 10 20 80 WACO, TX 65 72 55 82 69 / 70 60 20 20 60 PARIS, TX 61 68 53 75 65 / 90 50 10 20 70 DENTON, TX 56 69 50 80 67 / 100 30 10 20 80 MCKINNEY, TX 58 69 50 77 63 / 100 50 10 20 80 DALLAS, TX 60 69 56 80 68 / 100 50 10 20 80 TERRELL, TX 61 70 53 80 68 / 100 50 10 20 60 CORSICANA, TX 65 74 56 81 69 / 60 60 20 20 50 TEMPLE, TX 67 73 58 83 70 / 60 60 20 20 50 MINERAL WELLS, TX 55 70 52 82 66 / 100 30 10 20 80 && .FWD WATCHES/WARNINGS/ADVISORIES... NONE. && 82/79
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE FORT WORTH TX 110 PM CDT FRI OCT 10 2014 TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-111300- MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN- HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS- ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL- JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO- FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE- LEON-MILAM-ROBERTSON- 110 PM CDT FRI OCT 10 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON...MAINLY NORTH OF INTERSTATE 20 AND ALONG AND WEST OF INTERSTATE 35/35E. SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL OVERSPREAD NORTH AND CENTRAL TEXAS THIS EVENING AND TONIGHT AS A COLD FRONT MOVES SOUTHEAST ACROSS THE REGION. SOME THUNDERSTORMS MAY BECOME SEVERE ALONG AND NORTHWEST OF A LINE FROM COMANCHE TO WAXAHACHIE TO EMORY THIS AFTERNOON INTO THE EVENING HOURS. GUSTY WINDS...HAIL UP TO THE SIZE OF HALF DOLLARS...LIGHTNING AND LOCALLY HEAVY RAINFALL WILL BE THE THREATS WITH ANY STRONG OR SEVERE STORMS. OVERNIGHT...THE MAIN THREATS WILL BE LOCALLY HEAVY RAINFALL AND LIGHTNING. THE HEAVY RAINFALL MAY RESULT IN MINOR FLOODING ISSUES...ESPECIALLY ALONG AND SOUTH OF INTERSTATE 20. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THERE WILL BE A CONTINUED CHANCE OF THUNDERSTORMS SATURDAY THROUGH MONDAY ACROSS MOST OF NORTH AND CENTRAL TEXAS. LOCALLY HEAVY RAINFALL ON SATURDAY MAY RESULT IN MINOR FLOODING ISSUES...ESPECIALLY SOUTH OF INTERSTATE 20 AND EAST OF INTERSTATE 35. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME...BUT A FEW STORMS SUNDAY NIGHT AND EARLY MORNING COULD BECOME SEVERE PRODUCING LARGE HAIL AND DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED BETWEEN 3 PM AND 10 PM ALONG AND NORTHWEST OF A COMANCHE TO WAXAHACHIE TO EMORY LINE. 82/JLD
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
408 PM CDT FRI OCT 10 2014
TXZ100-102145-
YOUNG TX-
408 PM CDT FRI OCT 10 2014
...SIGNIFICANT WEATHER ADVISORY FOR...
CENTRAL YOUNG COUNTY
AT 408 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 12 MILES SOUTHWEST OF NEWCASTLE...MOVING
NORTHEAST AT 30 MPH.
PENNY-SIZED HAIL AND WIND GUSTS TO 40 MPH CAN BE EXPECTED FROM THIS
STORM.
IF THIS STORM INTENSIFIES...A SEVERE WEATHER WARNING MAY BE NEEDED.
LAT...LON 3318 9896 3328 9871 3320 9861 3308 9862
3297 9895
TIME...MOT...LOC 2108Z 247DEG 25KT 3309 9892The Dyess AFB radar (KDYX), 88 km away, was scanning. The volume nearest the first event began at 21:47 UTC.
7 thunderstorm wind, 5 hail. Local standard time, as filed.
Quarter sized hail was reported near Graham.
The Jack County sheriff's office relayed a report of hail damage. Several vehicles had broken windshields between Bryson and Jacksboro.
Baseball sized hail was observed on the south side of Jacksboro.
The Jack County Sheriff's office reported 65 mph winds on the south side of Jacksboro.
Trained spotters reported 3 inch deep hail drifts of hail. Most of the hail was quarter sized, but there were several half dollar sized hailstones in the mix. The drifts were noted at Highway 380 and Highway 199, approximately 2 miles south of Jacksboro.
Baseball sized hail and 65 mph winds were reported on the south side of Jacksboro.
Eastland County Sheriff's Office reported several trees blown down by thunderstorm winds. The damage occurred near County Road 313 and FM 2683 north of Gorman.
The Comanche County Sheriff's Office reported a roof blown off of a building in Comanche. This same storm damaged several transformers, power lines and significant tree damage.
Several trees were blown down by thunderstorm winds. The trees blocked the roadway of Erath County Road 132 approximately 2 miles northwest of Morgan Mill.
The Dublin Police Department reported roof debris and power lines blown into the roadway along Highway 6 east of downtown.
Amateur radio operators measured 62 mph winds near the intersection of US 75 and County Road 455.
A 70 mph wind gust was observed in the city of Princeton.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, October 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 545059, 545060, 545061, 545064, 545062, 545063, 545071, 545072, 545073, 545074, 545065, 545066.